Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2016 (2016), Article ID 4061980, 3 pages
http://dx.doi.org/10.1155/2016/4061980
Case Report

Loperamide Induced Torsades de Pointes: A Case Report and Review of the Literature

1Department of Internal Medicine, Texas Tech University Health Sciences Center, Permian Basin, USA
2Department of Critical Care, Texas Tech University Health Sciences Center, Midland Memorial Hospital, Midland, TX, USA
3Department of Clinical Pharmacology, Medical Center Hospital, Odessa, TX, USA

Received 2 January 2016; Accepted 1 February 2016

Academic Editor: Alexander Bauer

Copyright © 2016 O. Mukarram et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Abuse of over the counter drugs often gets overlooked by health care providers. Loperamide is one such over the counter drug that is often abused by drug addicts. We present here a case of a young male attaining euphoria from taking massive doses of loperamide. He developed Torsades de Pointes and subsequent cardiac arrest. We found similarities in the progression of myocardial electrical conduction abnormalities among loperamide and other previously known arrhythmogenic drugs. We intend to raise concern over the ease of availability of such drugs over the counter and increase the index of suspicion for over the counter drug abuse from our experience.